Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Management of Acetaminophen Toxicity

Posted Mar 27 2010 12:00am
Tablets

Acetaminophen or commonly known as Paracetamol, is the most used antipyretic and analgesic in the whole world. It is readily available over-the-counter as a component of common drugs for fever and headache in most parts of the world. The chemical name of paracetamol is N-acetyl-p-aminophenol (APAP). Due to its ubiquitous presence, acetaminophen poisoning is a common and sometimes a debilitating consequence.

The maximum recommended daily dose of acetaminophen is 4 g in adults and 90 mg/kg in children. Acute ingestion of 150 mg/kg or approximately 7-10 g in adults results in toxicity. Acetaminophen is rapidly absorbed from the stomach and small intestine and primarily metabolized by conjugation in the liver to nontoxic, water-soluble compounds that are eliminated in the urine. When there is an overdosage, the conjugation in the liver becomes saturated, and excess APAP is oxidatively metabolized by the cytochrome P enzymes to a reactive metabolite, N-acetyl-p-benzoquinone-imine (NAPOI). This metabolite is rapidly conjugated with glutathione and is excreted by the kidney.

An ensuing cascade of oxidative damage, mitochondrial dysfunction, and the subsequent inflammatory response propagate hepatocellular injury, death, and centrilobular (zone III) liver necrosis. Similar enzymatic reactions occur in extra-hepatic organs, such as the kidney, and can contribute to some degree of extra-hepatic organ dysfunction. Production of APAP’s toxic metabolite, NAPQI, in excess of an adequate store of conjugating glutathione, is associated with hepatocellular damage, necrosis, and hepatic failure

Four phases mark the course of Acetaminophen toxicity. Hepatic and occasionally renal toxicity is manifest only after 24 to 48 hours postingestion. Patients with significant liver damage subsequently develop  multi-system organ failure including haemorrhage, sepsis, ARDS, and cerebral oedema. Death usually occurs 3-5 days after ingestion.

Phase 1 (0-24 h)

  • Asymptomatic
  • Anorexia
  • Nausea or vomiting
  • Malaise
  • Subclinical rise in serum transaminases levels begins at about 12 hours postingestion

Phase 2 (18-72 h)

  • Right upper quadrant abdominal pain, anorexia, nausea, vomiting
  • Continued rise in serum transaminases levels

Phase 3 (72-96 h)

  • Centrilobular hepatic necrosis with continued abdominal pain
  • Jaundice
  • Coagulopathy
  • Hepatic encephalopathy
  • Nausea and vomiting
  • Renal failure
  • Fatality

Phase 4 (4 d to 3 wk)

  • Complete resolution of symptoms
  • Complete resolution of organ failure
  • Acetaminophen serum concentration
  • Transaminase levels
  • Measures of hepatic function
  • Serum concentrations of NAPQI-protein adducts
  • Electrolytes and creatinine
  • Human chorionic gonadotropin (HCG) in females of childbearing age: Acetaminophen crosses the placenta, and the fetal liver is able to elaborate NAPQI by 14 weeks of gestation.
  • Urinalysis

Lactate and Arterial blood gas with pH 7.3 is a laboratory component predictive of mortality

Admit the patient in an intensive care unit for continuous monitoring and shift the patient to the ward once the toxicity has settled down. Follow-up in the OPD should be strictly pursued.

Remember, any poisoning case should be treated as medicolegal until proven otherwise!

With aggressive supportive care, the mortality rate for acetaminophen hepatotoxicity is less than 2%. Patients who survive should be expected to have a return of normal hepatic function.

Post a comment
Write a comment:

Related Searches